Oklahoma, 2023

Tornado and Flash Flood in Oklahoma, May 12 to 13, 2023

May 12 to 13, 2023 · NWS OUN · 31 events in 5 counties and zones

Scattered strong to severe thunderstorms developed from border-to-border in the forecast area, along a cold front that extended from the West Texas Plains into Missouri River Valley. Supportive magnitudes of instability and wind shear allowed for all severe hazards to be observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Scattered strong to severe thunderstorms developed from border-to-border in the forecast area, along a cold front that extended from the West Texas Plains into Missouri River Valley. Supportive magnitudes of instability and wind shear allowed for all severe hazards to be observed. In addition to large hail and damaging winds with the strongest storms, a well-documented tornado occurred near Tonkawa in Kay County, OK.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 12, 11:56 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, May 12, 11:56 AM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1256 PM CDT Fri May 12 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Saturday)
Issued at 1254 PM CDT Fri May 12 2023

There is a strong chance that the most impactful hydrologic event of
the spring gets going tonight and lasts through the rest of the
weekend. Flooding concerns will begin across central and
southeastern Oklahoma this evening before shifting to western north
Texas and southwest Oklahoma by tomorrow afternoon.

Convection will be in an upscale phase as the short term period
begins tonight south and east of I-44. The severe threat should
diminish after dark as surface-based capping increases. However, the
threat for thunderstorms and heavy rain will continue into the
overnight period, shifting slowly as cold pool propagation drives
the MCS southeastward.

Another round of storms is expected to develop across the Texas Hill
Country tonight and grow upscale into an MCS. This round of storms
may clip our western north Texas counties, but it is more likely
that the stratiform region will trail over that area toward daybreak
with several hours of steady to moderate rain. Although it is always
a fool's game to predict MCS decay, the region of storms should
either decay or depart our area by daybreak tomorrow with a brief
lull in the action.

A cutoff low will begin to approach from the south-southwest
tomorrow as the long-awaited STJ influence arrives. 500 mb flow will
increase to about 35 knots and PWATS will increase to about 1.5 to
1.7 inches, at or exceeding the daily maximum climatology for the
region for mid-May. The synoptic pattern and extreme moisture would
suggest highly efficient rainfall process with 2+ inches per hour
possible within thunderstorms.

Those storms should develop along and south of a warm front that
will return slowly northward across the area in advance of a weak
surface low along the Caprock. Deep-layer shear will only be in the
range of 25 knots, but all of that shear will be contained within
the lowest 2 kilometers. That, combined with extremely humid
boundary layers, will promote an environment favorable for tropical-
type miniature supercells, with very high low-level instability
potentially favoring the threat of short-lived, weak tornadoes.
Storm chances will be greatest near the surface low across southwest
and west central Oklahoma.

Meister

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 1254 PM CDT Fri May 12 2023

The low pressure will begin to occlude and weaken as it lifts
tomorrow night, but the warm front will likely make it up to the
Oklahoma/Kansas border by daybreak Sunday. The threat for warm
sector convection and flooding will continue area-wide, especially
near the OK/TX panhandle border.

Medium-range guidance depicts another impulse from the southern
stream ejecting due north out of central Texas into our area Sunday
afternoon. The NAM shows a stronger frontal intrusion into our
northern forecast area Sunday afternoon, which may be the trigger
for yet another round of showers and thunderstorms. By this point,
saturated soils should be prevalent across much of the area, with
flash flood guidance dropping to the point where hydro concerns may
continue. While instability will not be as strong as it is today,
1,500 J/kg of CAPE will continue to promote redevelopment.

The front will begin to drift south again on Monday, with residual
storm chances along and southeast of I-44 once more. After that, a
dominant surface high across the central Plains should keep moisture
down for the next several days, although low storm chances will
continue. Highs will be below average for much of the long term
period.

Meister

&&

.AVIATION...
(18Z TAFS)
Issued at 1231 PM CDT Fri May 12 2023

Ceilings will remain on the edge of VFR/MVFR between 2000 to 4000
ft AGL.

Strong to severe thunderstorms are expected near the I-44
corridor from OKC/OUN to LAW to SPS mid to late afternoon through
the evening. Ceiling/visibility restrictions and gusty winds are
possible with any thunderstorms.

Otherwise, ahead of a dryline, winds will be from south to
southeast (KPNC, KSWO, KOKC, KOUN, KLAW, and KSPS). West of the
dryline, winds will be more veered (KWWR and KCSM).

Winds will become more variable toward the end of the period with
a boundary in the vicinity.

Mahale

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  63  78  63  76 /  40  70  70  80
Hobart OK         63  76  61  76 /  60  90  80  80
Wichita Falls TX  65  76  63  77 /  70  90  70  70
Gage OK           58  80  58  75 /  20  40  80  80
Ponca City OK     62  84  63  80 /  20  30  60  80
Durant OK         67  83  65  82 /  50  70  50  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from 4 PM CDT this afternoon through Sunday evening
     for OKZ021>048-050>052.

TX...Flood Watch from 4 PM CDT this afternoon through Sunday evening
     for TXZ083>090.

&&

SHORT TERM...04
LONG TERM....04
AVIATION...10
Hazardous weather outlook, May 12, 12:09 PM CST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
109 PM CDT Fri May 12 2023

OKZ004>048-050>052-TXZ083>090-131815-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
109 PM CDT Fri May 12 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Thunderstorms are expected this afternoon and evening. Initial
development will likely be in central and southwest Oklahoma, with
a risk of large hail and damaging winds. Storms will grow into a
line as they move southeastward into southeast Oklahoma, with
damaging winds becoming the primary risk.

.Heavy Rain...
Slow moving thunderstorms this afternoon into the early evening
may lead to areas of flash flooding. A flood watch is in effect
for western north Texas and the southern half of Oklahoma.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Thunderstorms will be possible every day from Saturday through
Thursday. On Saturday, a few strong to severe storms will be
possible with damaging winds and large hail the hazards. Flooding
will be a concern as well Saturday and Sunday, especially across
western north Texas and the southern half of Oklahoma.

.Heavy Rain...
A flood watch is in effect across western north Texas and the
southern half of Oklahoma for Saturday and Sunday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 12, 8:38 AM CST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
938 AM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 PM     TORNADO          3 W MAUD                35.13N 96.83W
05/11/2023                   POTTAWATOMIE       OK   TRAINED SPOTTER

            SPOTTERS AND BROADCAST MEDIA OBSERVED A
            TORNADO APPROXIMATELY 3 MILES WEST OF MAUD.

0842 PM     TORNADO          1 SE COLE               35.09N 97.56W
05/11/2023                   MCCLAIN            OK   TRAINED SPOTTER

0735 PM     TORNADO          3 SE BRIDGE CREEK       35.20N 97.68W
05/11/2023                   GRADY              OK   BROADCAST MEDIA

            BROADCAST MEDIA REPORT OF A TORNADO. TIME
            ESTIMATED BY RADAR FOR THE START OF THIS
            TORNADO. INVESTIGATING SEVERAL SMALL
            CIRCULATIONS IN THIS AREA.

0742 PM     TORNADO          3 NNW RUSH SPRINGS      34.82N 97.97W
05/11/2023                   GRADY              OK   PUBLIC

            BRIEF TORNADO.

0804 PM     TORNADO          4 SW DIBBLE             34.99N 97.69W
05/11/2023                   GRADY              OK   PUBLIC

0907 PM     TORNADO          NOBLE                   35.15N 97.39W
05/11/2023                   CLEVELAND          OK   TRAINED SPOTTER

            SPOTTER NETWORK REPORT OF TORNADO IN NOBLE.

0933 PM     TORNADO          5 WSW LAKE THUNDERBIRD  35.19N 97.32W
05/11/2023                   CLEVELAND          OK   BROADCAST MEDIA

            SPOTTERS AND BROADCAST MEDIA REPORT A
            TORNADO SOUTHWEST OF LAKE THUNDERBIRD.

&&
Special weather statement, May 12, 2:01 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Norman OK
301 PM CDT Fri May 12 2023

OKZ027-028-122030-
Grady OK-McClain OK-
301 PM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of southern Grady and
southwestern McClain Counties through 330 PM CDT...

At 301 PM CDT, Doppler radar was tracking a strong thunderstorm near
Agawam, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chickasha, Dibble, Alex, Bradley, Middleberg, Tabler, Agawam, and
Ninnekah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3483 9793 3494 9801 3517 9773 3492 9754
TIME...MOT...LOC 2001Z 238DEG 19KT 3490 9790

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Zwink
Special weather statement, May 12, 2:28 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Norman OK
328 PM CDT Fri May 12 2023

OKZ037-044-TXZ085>089-122100-
Tillman OK-Cotton OK-Wichita TX-Archer TX-Knox TX-Wilbarger TX-
Baylor TX-
328 PM CDT Fri May 12 2023

...Strong thunderstorms will impact portions of southwestern Cotton,
southeastern Tillman, northwestern Archer, Wichita, southeastern
Knox, southeastern Wilbarger and northern Baylor Counties through 400
PM CDT...

At 327 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles west of Burkburnett to near Knox City.
These storms were nearly stationary.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Burkburnett, Seymour, Munday, Knox City, Iowa Park, Electra, Goree,
Red Springs, Lake Diversion, Bomarton, Lake Kemp, Mabelle, Vera,
Rhineland, Haynesville, and Cashion.

This includes Interstate 44 between mile markers 0 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3340 9998 3420 9883 3415 9837 3411 9840
      3340 9950
TIME...MOT...LOC 2027Z 288DEG 1KT 3409 9866 3341 9978

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Ware
Special weather statement, May 12, 2:29 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Norman OK
329 PM CDT Fri May 12 2023

OKZ027-028-040-122100-
Grady OK-Garvin OK-McClain OK-
329 PM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of northwestern Garvin,
southern Grady and southwestern McClain Counties through 400 PM
CDT...

At 329 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rush Springs, moving northeast at 20 mph.

HAZARD...Wind gusts of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Purcell, Lindsay, Goldsby, Rush Springs, Dibble, Wayne, Washington,
Cole, Alex, Bradley, Agawam, Criner, Acme, Payne, and Erin Springs.

This includes Interstate 35 between mile markers 86 and 91.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3481 9806 3515 9749 3492 9732 3468 9788
      3468 9797
TIME...MOT...LOC 2029Z 222DEG 19KT 3478 9796

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Zwink

The radar

The Norman radar (KTLX), 86 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

29 hail, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Grady

When
May 12, 2:36 PM CST
Where
Grady County, 2 mi NNW of Rush Springs
Measured
1 in hail
Reported by
Public
Coordinates
34.808, -97.968

MPing report.

Hail, Grady

When
May 12, 2:41 PM CST
Where
Grady County, 2.15 mi NNW of Rush Springs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.810, -97.970

Hail, Grady

When
May 12, 3:07 PM CST
Where
Grady County, 1.24 mi E of Acme
Measured
0.75 in hail
Reported by
Public
Coordinates
34.798, -97.998

MPing report.

Hail, Grady

When
May 12, 3:56 PM CST
Where
Grady County, 3.16 mi SSE of Agawam
Measured
0.75 in hail
Reported by
Public
Coordinates
34.827, -97.932

MPing report.

Hail, Grady

When
May 12, 4:04 PM CST
Where
Grady County, 1.48 mi SE of Agawam
Measured
0.75 in hail
Reported by
Public
Coordinates
34.855, -97.932

MPing report.

Hail, Grady

When
May 12, 4:06 PM CST
Where
Grady County, 1.79 mi SE of Agawam
Measured
1 in hail
Reported by
Public
Coordinates
34.850, -97.930

MPing report.

Hail, Canadian

When
May 12, 4:49 PM CST
Where
Canadian County, 0.69 mi S of Okarche
Measured
1 in hail
Reported by
Public
Coordinates
35.720, -97.980

MPing report.

Hail, Kingfisher

When
May 12, 4:52 PM CST
Where
Kingfisher County, 3.93 mi W of Okarche
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.730, -98.050

Hail, Kingfisher

When
May 12, 4:53 PM CST
Where
Kingfisher County, Okarche
Measured
1.5 in hail
Reported by
Public
Coordinates
35.730, -97.980

MPing report.

Hail, Canadian

When
May 12, 4:56 PM CST
Where
Canadian County, 1.35 mi SSE of Okarche
Measured
1.5 in hail
Reported by
Public
Coordinates
35.711, -97.974

MPing report.

Hail, Kingfisher

When
May 12, 4:57 PM CST
Where
Kingfisher County, Okarche
Measured
2 in hail
Reported by
Public
Coordinates
35.730, -97.980

MPing report.

Hail, Kay

When
May 12, 5:10 PM CST
Where
Kay County, 2.42 mi NE of Ponca City
Measured
1.75 in hail
Reported by
Public
Coordinates
36.729, -97.055

MPing report.

Hail, Kay

When
May 12, 5:10 PM CST
Where
Kay County, Ponca City
Measured
1.75 in hail
Reported by
Public
Coordinates
36.700, -97.080

Photo relayed via social media.

Hail, Kay

When
May 12, 5:14 PM CST
Where
Kay County, 1.21 mi ENE of (Pnc)ponca City Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
36.737, -97.080

MPing report.

Hail, Kay

When
May 12, 5:15 PM CST
Where
Kay County, 2.61 mi ENE of (Pnc)ponca City Arpt
Measured
1 in hail
Reported by
Public
Coordinates
36.750, -97.060

MPing report.

Hail, Kingfisher

When
May 12, 5:22 PM CST
Where
Kingfisher County, 1.02 mi NE of Okarche
Measured
2.5 in hail
Reported by
Public
Coordinates
35.740, -97.967

MPing report.

Hail, Kingfisher

When
May 12, 5:27 PM CST
Where
Kingfisher County, 2.07 mi N of Okarche
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
35.760, -97.980

Hail, Kay

When
May 12, 5:42 PM CST
Where
Kay County, 1.11 mi E of Ponca City
Measured
2 in hail
Reported by
Public
Coordinates
36.700, -97.060

Photo relayed via social media.

Hail, Kay

When
May 12, 5:49 PM CST
Where
Kay County, 2.74 mi WSW of Kildare
Measured
0.75 in hail
Reported by
Public
Coordinates
36.797, -97.097

MPing report.

Hail, Kay

When
May 12, 5:51 PM CST
Where
Kay County, 5.58 mi W of (Pnc)ponca City Arpt
Measured
1 in hail
Reported by
Public
Coordinates
36.740, -97.200

MPing report.

Hail, Kingfisher

When
May 12, 6:06 PM CST
Where
Kingfisher County, 4.94 mi S of Loyal
Measured
1.75 in hail
Reported by
Public
Coordinates
35.898, -98.119

MPing report.

Hail, Kingfisher

When
May 12, 6:10 PM CST
Where
Kingfisher County, 3.91 mi S of Loyal
Measured
2.75 in hail
Reported by
Public
Coordinates
35.913, -98.120

MPing report.

Hail, Kingfisher

When
May 12, 6:22 PM CST
Where
Kingfisher County, 4.15 mi S of Loyal
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
35.910, -98.120

Hail, Kay

When
May 12, 7:03 PM CST
Where
Kay County, Tonkawa
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.680, -97.310

Tornado, Kay

When
May 12, 7:06 PM CST to 7:07 PM CST
Where
Kay County, 2 mi SW of Tonkawa
Rating
EF0
Path length
0.3 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
36.660, -97.335

A number of spotters and chasers observed this tornado estimated to be about 2 miles southwest of Tonkawa. Some light tree damage was reported.

Hail, Kay

When
May 12, 7:24 PM CST
Where
Kay County, Tonkawa
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
36.680, -97.310

Hail, Logan

When
May 12, 9:10 PM CST
Where
Logan County, 0.37 mi ESE of Crescent
Measured
0.75 in hail
Reported by
Public
Coordinates
35.947, -97.594

MPing report.

Hail, Logan

When
May 12, 10:38 PM CST
Where
Logan County, 2.34 mi ENE of Crescent
Measured
1 in hail
Reported by
Public
Coordinates
35.960, -97.560

MPing report.

Hail, Kingfisher

When
May 12, 10:40 PM CST
Where
Kingfisher County, 0.56 mi E of Kingfisher
Measured
1 in hail
Reported by
Public
Coordinates
35.860, -97.920

MPing report.

Hail, Kingfisher

When
May 12, 10:49 PM CST
Where
Kingfisher County, 8.37 mi S of Omega
Measured
1 in hail
Reported by
Public
Coordinates
35.750, -98.180

MPing report.

Flash Flood, Kingfisher

When
May 12, 11:09 PM CST to May 13, 2:09 AM CST
Where
Kingfisher County, 0.72 mi WNW of Kingfisher to 0.46 mi SW of Kingfisher
Cause
Heavy Rain
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
35.864, -97.942

Report of stalled vehicles in flood-prone areas around Kingfisher.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyThe tornado archive for Oklahoma, 2023Warnings in Oklahoma, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103206, 1103259, 1103208, 1103218, 1103217, 1103260, 1103261, 1103262, 1103263, 1103220, 1103264, 1103221, 1103266, 1103234, 1103267, 1103240, 1103268, 1103269, 1103239, 1103270, 1103241, 1103250, 1103271, 1103272, 1100950, 1103273, 1103254, 1103255, 1103256, 1103257, 1103274.